Alert archive / Georgia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 316, NWS Atlanta, GA

June 11, 2009Emanuel County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 11, 2009, 5:03 PM EDT for Emanuel County, Georgia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2009, 5:03 PM EDT (21:03 UTC)
Expired
Jun 11, 2009, 5:45 PM EDT
In force
42 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

County Emanuel County, GA

The radar

The Robins AFB radar (KJGX), 107 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2009-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2054 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2009-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2054 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
865 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 112103
SVRFFC
GAC107-112145-
/O.NEW.KFFC.SV.W.0316.090611T2103Z-090611T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
503 PM EDT THU JUN 11 2009

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EMANUEL COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 545 PM EDT

* AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR
  SWAINSBORO...MOVING EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  NUNEZ...STILLMORE...TWIN CITY AND GARFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR NORTHERN GEORGIA.

&&

LAT...LON 3253 8204 3255 8209 3251 8215 3247 8218
      3243 8218 3239 8224 3250 8253 3263 8249
      3264 8247 3268 8248 3277 8214 3273 8210
      3267 8209 3261 8199
TIME...MOT...LOC 2103Z 271DEG 15KT 3260 8240

$$
1 follow-up statement
000 
WWUS52 KFFC 112121
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
521 PM EDT THU JUN 11 2009

GAC107-112145-
/O.CON.KFFC.SV.W.0316.000000T0000Z-090611T2145Z/
EMANUEL GA-
521 PM EDT THU JUN 11 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR EMANUEL COUNTY...

AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR 
SWAINSBORO...AND MOVING EAST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LEXSY...STILLMORE...GEORGE L SMITH STATE PARK...CANOOCHEE...TWIN CITY
AND GARFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR NORTHERN GEORGIA.

&&

LAT...LON 3253 8204 3255 8209 3251 8215 3247 8218
      3243 8218 3239 8224 3250 8253 3263 8249
      3264 8247 3268 8248 3277 8214 3273 8210
      3267 8209 3261 8199
TIME...MOT...LOC 2121Z 271DEG 15KT 3260 8231

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:55 PM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 11, 2:55 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
255 PM EDT THU JUN 11 2009

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
LINE OF STRONG CONVECTION CURRENTLY MOVING EAST ACROSS THE NORTHERN
HALF OF THE FORECAST AREA ASSOCIATED WITH THE SOUTHERN END OF YET
ANOTHER FAST MOVING SHORTWAVE IN THE WESTERLY UPPER LEVEL FLOW OVER
THE REGION. THIS LARGE SCALE PATTERN STAY CONSISTENT THROUGH FRIDAY
AS A BROAD...FLAT UPPER LEVEL RIDGE REMAINS IN PLACE OVER THE WESTERN
GULF OF MEXICO. BY SATURDAY THE RIDGE BEGINS BUILDING NORTH TURNING
THE UPPER FLOW BACK TO A MORE NORTHWESTERLY ORIENTATION...BUT KEEPING
THE FORECAST AREA UNDER THE FAVORED LOCATION TO AT LEAST GET
SIDESWIPED BY WAVES RIDING OVER THE RIDGE. TIMING OF THESE WAVES IS A
BIT HARD TO PIN DOWN SO I WILL KEEP POPS IN THE CHANCE RANGE
AREAWIDE...BUT WITH A BIT OF A DIURNAL BIAS. TEMPERATURES WILL REMAIN
AT OR SLIGHTLY ABOVE SEASONAL NORMALS.

.LONG TERM /SUNDAY THROUGH THURSDAY/...
12Z RUN OF THE GFS AND ECMWF MODELS BOTH CONTINUE THE TREND OF
BUILDING THE LARGE UPPER RIDGE OVER THE GULF OF MEXICO NORTH AND EAST
INTO THE LOWER MISSISSIPPI VALLEY AND SOUTHEASTERN U.S. THE GFS
EXPANDS THE RIDGE FURTHER EAST OVER THE FORECAST AREA WITH THE ECMWF
KEEPING THE RIDGE CENTERED MORE OVER THE MISSISSIPPI VALLEY. GFS
SOLUTION WOULD BE NOTICEABLY HOTTER AND DRIER THAN THE ECMWF. FOR NOW
I WILL NOT MAKE ANY CHANGES TO THE EXTENDED FORECAST TRENDS...WITH
SCATTERED...MAINLY DIURNAL...CONVECTION CONTINUING THROUGH THE
PERIOD AND TEMPERATURES REMAINING AT OR A BIT ABOVE SEASONAL NORMALS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          69  91  68  90  68 /  40  30  40  30  30
ATLANTA         71  89  71  88  71 /  30  30  30  40  30
BLAIRSVILLE     64  84  62  86  65 /  30  40  30  40  30
CARTERSVILLE    66  88  66  88  67 /  30  30  30  40  30
COLUMBUS        72  92  72  92  72 /  40  30  30  40  30
GAINESVILLE     69  88  69  89  69 /  40  40  30  40  30
MACON           71  92  71  92  72 /  40  30  30  30  30
ROME            68  89  68  89  68 /  30  40  30  50  30
PEACHTREE CITY  67  89  67  89  68 /  40  30  30  40  30
VIDALIA         73  92  72  93  72 /  40  30  30  30  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 8 PM EDT THIS EVENING FOR THE
FOLLOWING ZONES: BANKS...BARROW...BARTOW...CARROLL...CATOOSA...
CHATTOOGA...CHEROKEE...CLARKE...COBB...DADE...DAWSON...DEKALB...
DOUGLAS...FANNIN...FLOYD...FORSYTH...GILMER...GORDON...
GWINNETT...HALL...HARALSON...JACKSON...LUMPKIN...MADISON...
MURRAY...NORTH FULTON...OCONEE...OGLETHORPE...PAULDING...
PICKENS...POLK...SOUTH FULTON...TOWNS...UNION...WALKER...WHITE...
WHITFIELD...WILKES.

&&

20
Hazardous weather outlook, Jun 11, 12:15 PM EDT, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1215 PM EDT THU JUN 11 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-121015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1215 PM EDT THU JUN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS NORTH AND CENTRAL GEORGIA.

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE TENNESSEE VALLEY
THIS AFTERNOON...DURING PEAK DAYTIME HEATING. A WEAK SURFACE
BOUNDARY EXTENDING FROM THE CAROLINAS INTO EAST CENTRAL GEORGIA
WILL COMBINE WITH THE DISTURBANCE TO AID IN THUNDERSTORM
DEVELOPMENT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE DAMAGING WINDS AND LARGE HAIL. FREQUENT
LIGHTNING CAN ALSO BE EXPECTED. THE STORMS WILL BE POSSIBLE ACROSS
ALL OF NORTH AND CENTRAL GEORGIA WITH THE GREATEST THREAT OF SEVERE
WEATHER NORTH OF A LINE FROM LAGRANGE TO MILLEDGEVILLE...MAINLY
BETWEEN 2 AND 10 PM.

.DISCUSSION...
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS NORTH AND CENTRAL
GEORGIA THIS AFTERNOON AND EVENING. INSTABILITY WILL INCREASE
ACROSS THE AREA WITH DAYTIME HEATING. CAPES OF 2000 TO 2500 AND
LIFTED INDICES OF -2 TO -4 ARE EXPECTED ACROSS THE AREA...WITH
ISOLATED SEVERE THUNDERSTORMS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 11, 4:23 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
423 PM EDT THU JUN 11 2009

GAZ046-112100-
423 PM EDT THU JUN 11 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
ROCKDALE COUNTY UNTIL 500 PM EDT...

AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ABOUT 7 MILES WEST OF LAKEVIEW ESTATES... AND
MOVING EAST AT 30 MPH.

WIND GUSTS OF 45 MPH... SMALL HAIL AND FREQUENT LIGHTNING ARE LIKELY
AS THIS STORM MOVES ACROSS ROCKDALE COUNTY THROUGH 500 PM EDT. SOME
LOCATIONS IN THE PATH OF THE STORM INCLUDE LAKEVIEW ESTATES...
MILSTEAD AND CONYERS.
Special weather statement, Jun 11, 4:29 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
429 PM EDT THU JUN 11 2009

GAZ085-096>098-112130-
429 PM EDT THU JUN 11 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
TREUTLEN...BLECKLEY...LAURENS AND JOHNSON COUNTIES UNTIL 530 PM
EDT...

AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER REBIE...MOVING EAST AT 30 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
TREUTLEN...BLECKLEY...LAURENS AND JOHNSON COUNTIES THROUGH 530 PM
EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE GOLDSBORO...
REBIE...DUDLEY...DEXTER...HARLOW...EAST DUBLIN...DUBLIN...BREWTON...
LOVETT...MINTER...ROCKLEDGE...ORIANNA...ORLAND...SCOTT AND
BLACKVILLE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.
Local storm report, Jun 11, 4:36 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
436 PM EDT THU JUN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     TSTM WND DMG     TUNNEL HILL             34.85N 85.04W
06/11/2009                   WHITFIELD          GA   EMERGENCY MNGR

            SEVEN TREES DOWN. ONE OF THE TREES FELL ON A HOUSE ON
            TUNNEL HILL-VARNELL ROAD. POWER LINES AND POWER POLES
            ALSO DOWN IN THE TUNNEL HILL AREA.

&&

JLF
Special weather statement, Jun 11, 4:40 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
440 PM EDT THU JUN 11 2009

GAZ047-048-112115-
440 PM EDT THU JUN 11 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
NEWTON AND WALTON COUNTIES UNTIL 515 PM EDT...

AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ALMON...AND MOVING EAST AT 30 MPH.

WIND GUSTS OF 40 MPH...SMALL HAIL AND FREQUENT LIGHTNING ARE LIKELY
AS THIS STORM MOVES ACROSS NEWTON AND WALTON COUNTIES THROUGH 515 PM
EDT. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE GUM CREEK...
ALMON...PORTERDALE...OXFORD...COVINGTON...JERSEY...STARRSVILLE...
SOCIAL CIRCLE AND BRICK STORE.
Special weather statement, Jun 11, 4:51 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
451 PM EDT THU JUN 11 2009

GAZ011-019-112145-
451 PM EDT THU JUN 11 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
FLOYD AND CHATTOOGA COUNTIES UNTIL 545 PM EDT...

AT 351 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF COOSA...MOVING EAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
FLOYD AND CHATTOOGA COUNTIES THROUGH 545 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE COOSA...LINDALE...ROME...SHANNON AND
PINSON. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.
Special weather statement, Jun 11, 4:59 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
459 PM EDT THU JUN 11 2009

GAZ086-112130-
459 PM EDT THU JUN 11 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
EMANUEL COUNTY UNTIL 530 PM EDT...

AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SWAINSBORO...MOVING EAST AT 35 MPH.

WIND GUSTS OF 45 MPH...SMALL HAIL AND FREQUENT LIGHTNING ARE LIKELY
AS THIS STORM MOVES ACROSS EMANUEL COUNTY THROUGH 530 PM EDT. SOME
LOCATIONS IN THE PATH OF THE STORM INCLUDE NORRISTOWN JUNCTION...
NORRISTOWN...DELLWOOD...SWAINSBORO...MODOC...GEORGE L SMITH STATE
PARK...CANOOCHEE...TWIN CITY AND GARFIELD.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 3:29 PM EDTSevere Thunderstorm WarningFFCCobb, Douglas, Fulton31 min
Jun 11, 3:58 PM EDTSevere Thunderstorm WarningFFCDeKalb, Fulton36 min
Jun 11, 5:43 PM EDTSevere Thunderstorm WarningFFCLaurens, Montgomery, Treutlen, Wheeler47 min
Jun 11, 6:02 PM EDTSevere Thunderstorm WarningFFCChattooga, Walker58 min
Jun 11, 6:38 PM EDTSevere Thunderstorm WarningFFCBartow, Chattooga, Floyd, Gordon26 min
Jun 11, 7:03 PM EDTSevere Thunderstorm WarningFFCMeriwether26 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.